So I have shared through this forum the very private issue of my Being Bipolar. Rapid-cycling BP1, to be clinically correct.
So I went to see my doctor for my medicine check-up and scripts last week. Quite on accident, I hadn’t seen him since just after surgery, so like 6 months. Honestly I guess it was because my scripts didn’t run out so I didn’t think about making an appointment.
After a lengthy question and answer session, he looked me square in the eyes and said “do you realize you’re in manic right now and seemingly have been for at least the last couple of months from what I can tell. Why haven’t you called me?!” Ummm…
I mean, I knew I definitely was for a few weeks there right after I finished school, and I suppose looking backwards for the last few I can totally see it now, but I just didn’t realize it. I thought I had leveled out since February. It’s not an easy, or even natural, thing to do a self check…“hmmm I wonder if I’m in manic, normal, or hypo-manic today?” I mean WHO does that, for real? Even my husband knew something was off but didn’t automatically think “oh she must be in manic”. But like me, looking at it reflectively the light bulb went on for him.
So why do I bring this up here? Weellll, the doctor has ordered an increase of my med dosages. Have I mentioned one of my meds causes massive weight gain? Yes, I know I have, as my fear is that it will/does impact my weight loss. So what to do?!
I have contemplated following doctors orders for almost a week now, without taking my upped amount. To be more than honest it’s for two reasons.
- I like my manic. In a way. I know that sounds quite F’d up but listen, in some ways it makes me a highly productive/functional individual. I’m a machine in manic! When I was first diagnosed and found the right Rx cocktail and ‘lost’ my manic, I swear to you I mourned for months. Obviously there are a thousand reasons why manic is BAD but for this one reason I really, really missed it.
- Weight gain. It’s very very real. And very dramatic. I think the average weight gain stats were +40lbs. Average people. And no, another med is not an option. The only one that doesn’t cause weight gain is a no-no for me. It was my first med prescribed and it was a BAD, very bad experience.
So I have thought very seriously about this. As of last night’s swallow I took the new higher dose. BUT this is ONLY until I level out and IF I don’t start gaining weight. Then I will go back to my regular dose. Manic be damned.
This has been very heavy on my shoulders all week… I’m stuck between a rock and a hard place. And it’s bad enough that this is all happening in the midst of my weight loss stall!